Arkansas, 2008

Flash Flood and Hail in Arkansas, April 22, 2008

April 22, 2008 · NWS TSA · 10 events in 4 counties and zones

Severe thunderstorms occurred across northwest Arkansas during the afternoon and early evening hours on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northwest Arkansas during the afternoon and early evening hours on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 1:52 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 22, 1:52 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT TUE APR 22 2008

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS WEAK COLD FRONT EXTENDING FROM SWRN
MO...TO NEAR TULSA...THEN SWWD INTO SWRN OK. DIFFUSE OUTFLOW
BOUNDARY ALSO STRETCHED ACROSS THE AR RIVER VALLEY INTO CNTRL AR.
STRONG HEATING HAS ALLOWED TEMPS TO RISE WELL INTO THE 80S...WITH
SURFACE-BASED CAPES FROM 2000-4000 J/KG IN THE WARM SECTOR. CIN
CONTINUES TO DECREASE...WITH LOCAL CONVECTIVE GRIDS CURRENTLY
SHOWING LITTLE IF ANY CAP LEFT ACROSS SE/ECNTRL OK INTO WRN AR.
CONVECTION CONTINUES TO SLOWLY INCREASE NEAR THE FRONTAL BOUNDARY IN
NE OK...AND EXPECT THIS ACTIVITY TO EXPAND IN COVERAGE OVER THE NEXT
FEW HOURS ALONG COLD FRONT AND WEAK OUTFLOW BOUNDARIES. OVERALL
SHEAR SHOULD REMAIN RATHER WEAK...WITH DOWNBURST WINDS AND LARGE HAIL
BEING THE MAIN THREAT FROM THE MULTICELL STORMS. RECENTLY ISSUED
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL BUT THE EXTREME NWRN
PARTS OF THE FORECAST AREA UNTIL 9 PM.

WOULD EXPECT THIS ACTIVITY TO GRADUALLY WEAKEN LATER THIS EVENING
WITH THE LOSS OF HEATING. WILL KEEP POPS GOING ALL NIGHT THOUGH...AS
ELEVATED CONVECTION WILL REMAIN POSSIBLE WITH THE STRENGTHENING
LOW-LEVEL JET.

MAY HAVE SOME ONGOING ELEVATED CONVECTION WEDNESDAY
MORNING...ALTHOUGH CONVECTIVE DEVELOPMENT SHOULD FOCUS WEST OF THE
AREA BY TOMORROW...CLOSER TO THE APPROACHING MID-LEVEL WAVE AND
ASSOCIATED SPEED MAX. THIS ACTIVITY WILL GENERALLY TRACK TO THE E/NE
TOMORROW AFTERNOON AND NIGHT...AND BOTH THE NAM AND GFS ARE GIVING
SOME SIGNALS OF A EWD MOVING MCS SOMEWHERE ALONG THE RED RIVER
TOMORROW NIGHT. WILL CONTINUE WITH HIGHEST POPS OVER THE SRN HALF OF
THE AREA. WILL STICK FAIRLY CLOSE TO HPC GUIDANCE FOR THE QPF...AND
WILL DEFINITELY NEED TO KEEP AN EYE ON THE FLOODING POTENTIAL.

THUNDERSTORM CHANCES ARE A BIT MORE PROBLEMATIC BY THURSDAY...AS THE
FORECAST AREA WILL BE FIRMLY IN THE WARM SECTOR AND WILL LIKELY
REMAIN CAPPED THROUGH THE AFTERNOON. BETTER CHANCES SHOULD HOLD OFF
UNTIL LATE THURSDAY NIGHT INTO FRIDAY AS THE NEXT COLD FRONT
APPROACHES.

EXTENDED FORECAST...SATURDAY THROUGH TUESDAY
UPPER FLOW IS PROGGD TO BECOME RATHER HIGHLY AMPLIFIED OVER THE
WEEKEND...AND THE LATEST GFS IS IN A LITTLE BETTER AGREEMENT WITH
THE FAVORED ECMWF. HAVE UPPED POPS A LITTLE FOR SATURDAY NIGHT INTO
SUNDAY...ALTHOUGH THE MAIN IMPACT WILL BE COOLER TEMPERATURES
AREAWIDE FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  79  64  81 /  30  50  70  20
FSM   64  82  63  78 /  30  40  80  30
MLC   65  80  64  80 /  30  30  80  20
BVO   59  79  62  81 /  20  50  70  20
FYV   58  77  61  75 /  30  40  70  40
BYV   58  77  61  76 /  30  40  70  40
MKO   64  78  62  78 /  30  40  70  20
MIO   61  78  63  79 /  30  40  70  30
F10   64  79  63  79 /  30  40  70  20
HHW   66  82  64  81 /  30  30  80  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...03
LONG TERM....18
Hazardous weather outlook, Apr 22, 1:51 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
251 PM CDT TUE APR 22 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
251 PM CDT TUE APR 22 2008

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST AND EAST CENTRAL OKLAHOMA
                                 AND WEST CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 3 PM.

DISCUSSION...
A COLD FRONT WAS LOCATED FROM FAR NORTHWEST ARKANSAS INTO SOUTH
CENTRAL OKLAHOMA...WITH A SECONDARY BOUNDARY LOCATED NEAR THE I44
CORRIDOR THIS AFTERNOON. ISOLATED STRONG TO SEVERE THUNDERSTORMS HAVE
BEGUN TO DEVELOP ALONG THE STATIONARY BOUNDARY IN NORTHEAST
OKLAHOMA...WITH ADDITIONAL DEVELOPMENT EXPECTED FURTHER SOUTH
ALONG THE COLD FRONT. A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN
PLACE...WITH CAPE VALUES OF 2000 TO OVER 3000 J/KG ACROSS THE
REGION. TEMPERATURES WILL CONTINUE TO WARM OVER THE NEXT COUPLE OF HOURS
SOUTHEAST OF THE COLD FRONT...AND THIS WILL HELP TO WEAKEN THE CAP
OVER THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS WITH ANY SEVERE THUNDERSTORMS. WITH WET SOIL CONDITIONS
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...FLASH FLOODING
WILL ALSO BE A CONCERN WITH ANY SLOW MOVING STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL RETURN NORTH AS A WARM FRONT WEDNESDAY
AND WEDNESDAY NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES OUR
AREA FROM THE WEST. THUNDERSTORMS WILL BECOME MORE WIDESPREAD
WEDNESDAY THROUGH THURSDAY IN ASSOCIATION WITH THE FRONT AND UPPER
LEVEL DISTURBANCE. THESE STORMS WILL POSE BOTH A SEVERE WEATHER
AND HEAVY RAINFALL THREAT. A COLD FRONT WILL MOVE ACROSS THE AREA
FRIDAY CONTINUING THE CHANCE OF THUNDERSTORMS. ONCE AGAIN...A FEW
OF THESE STORMS MAY BE SEVERE BUT A WIDESPREAD SEVERE WEATHER
OUTBREAK DOES NOT APPEAR LIKELY. THE ACTIVE WEATHER PATTERN WILL
CONTINUE THROUGH THE WEEKEND WITH ANOTHER COLD FRONTAL PASSAGE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD PLAN ON AN ACTIVE WEEK AND MULTIPLE
ACTIVATIONS. CONTINUE TO MONITOR THE LATEST FORECAST INFORMATION
FOR ADDITIONAL DETAILS ON THE SEVERE WEATHER AND HEAVY RAIN
POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 22, 10:00 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1100 AM CDT TUE APR 22 2008

ARZ001-010-011-221630-
BENTON AR-MADISON AR-WASHINGTON AR-
1100 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WASHINGTON...SOUTHEASTERN BENTON AND MADISON

AT 1100 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM AURORA TO WEST FORK...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

LAT...LON 3630 9366 3587 9353 3577 9408 3608 9455
      3630 9385
TIME...MOT...LOC 1600Z 319DEG 24KT 3601 9367 3590 9417
Special weather statement, Apr 22, 10:19 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1119 AM CDT TUE APR 22 2008

ARZ002-221645-
CARROLL AR-
1119 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     EASTERN CARROLL

AT 1119 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COIN...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DENVER...CARROLLTON AND COIN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3650 9330 3616 9330 3633 9343
TIME...MOT...LOC 1619Z 319DEG 24KT 3631 9330
Special weather statement, Apr 22, 10:33 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1133 AM CDT TUE APR 22 2008

ARZ010-011-019-020-221715-
CRAWFORD AR-FRANKLIN AR-MADISON AR-WASHINGTON AR-
1133 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN WASHINGTON...NORTHEASTERN CRAWFORD AND SOUTHWESTERN
     MADISON

IN WEST CENTRAL ARKANSAS
     NORTHERN FRANKLIN

AT 1133 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HICKS...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HICKS...BIDVILLE...TUTTLE...FERN...
SAINT PAUL...WESLEY...COMBS...BRASHEARS...PATRICK...DELANEY...
CROSSES...WINSLOW...WEST FORK...ELKINS...BRENTWOOD...WOOLSEY...
WYOLA...ARNETT...DURHAM...SULPHUR CITY...BLACK OAK AND MOUNT GAYLER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3576 9369 3559 9398 3589 9427 3612 9396
TIME...MOT...LOC 1633Z 322DEG 21KT 3592 9403
Special weather statement, Apr 22, 11:42 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT TUE APR 22 2008

OKZ068-221830-
CHEROKEE OK-
1242 PM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL CHEROKEE

AT 1242 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TAHLEQUAH...MOVING EAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TAHLEQUAH AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3597 9481 3573 9481 3580 9512 3596 9514
TIME...MOT...LOC 1742Z 272DEG 18KT 3586 9506
Special weather statement, Apr 22, 12:58 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT TUE APR 22 2008

OKZ061-222000-
ROGERS OK-
158 PM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     ROGERS

AT 158 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OOLOGAH...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAREMORE...FOYIL...OOLOGAH...
BUSHYHEAD AND TALALA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3647 9544 3627 9542 3625 9545 3623 9545
      3621 9546 3641 9581 3643 9582 3660 9579
TIME...MOT...LOC 1858Z 294DEG 12KT 3645 9572
Local storm report, Apr 22, 1:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
227 PM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             OOLOGAH                 36.45N 95.71W
04/22/2008  E0.75 INCH       ROGERS             OK   LAW ENFORCEMENT

&&

RBD

The radar

The Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 flash flood. Local standard time, as filed.

Hail, Washington

When
April 22, 1:55 PM CST
Where
Washington County, 3 mi NE of Prairie Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.011, -94.282

Hail, Washington

When
April 22, 2:03 PM CST
Where
Washington County, 1 mi S of Farmington
Measured
2 in hail
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
36.016, -94.250

Large hail damaged automobiles and homes.

Hail, Washington

When
April 22, 2:14 PM CST
Where
Washington County, 2 mi W of Prairie Grove
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.980, -94.356

Golfball size hail damaged automobiles and homes.

Hail, Carroll

When
April 22, 3:11 PM CST
Where
Carroll County, Berryville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.370, -93.570

Flash Flood, Washington

When
April 22, 4:00 PM CST to 7:00 PM CST
Where
Washington County, 3 mi N of Morrow to 3 mi W of Morrow
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
35.893, -94.380

Heavy rain caused secondary roads near Morrow to be flooded. A man had to be rescued when his truck was swept off a low water crossing.

Hail, Carroll

When
April 22, 4:28 PM CST
Where
Carroll County, Busch
Measured
0.75 in hail
Reported by
Public
Coordinates
36.470, -93.820

Hail, Benton

When
April 22, 4:40 PM CST
Where
Benton County, Pea Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
36.450, -94.120

Hail, Benton

When
April 22, 4:46 PM CST
Where
Benton County, Garfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.450, -93.970

Hail, Washington

When
April 22, 5:42 PM CST
Where
Washington County, 1 mi N of Winslow
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.815, -94.130

Hail, Franklin

When
April 22, 7:15 PM CST
Where
Franklin County, Fern
Measured
0.75 in hail
Reported by
Public
Coordinates
35.620, -94.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92286, 92290, 92292, 92293, 98334, 92294, 92295, 92296, 92297, 92298.